Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 64, NWS Flagstaff, AZ

July 28, 2017Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 28, 2017, 1:49 PM MST for Coconino County, Gila County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2017, 1:49 PM MST (20:49 UTC)
Expired
Jul 28, 2017, 3:45 PM MST
In force
116 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 22 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WGUS55 KFGZ 282049
FFWFGZ
AZC005-007-282245-
/O.NEW.KFGZ.FF.W.0064.170728T2049Z-170728T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
149 PM MST FRI JUL 28 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Coconino County in north central Arizona...

* Until 345 PM MST

* At 148 PM MST, Doppler radar indicated heavy rain across the 
  warned area. This includes Ellison Creek. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Water Wheel Burn At Houston Mesa Rd-N.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&

LAT...LON 3438 11115 3434 11118 3434 11126 3435 11128
      3436 11129 3441 11123 3441 11122 3440 11117

$$

McCollum
2 follow-up statements
582 
WGUS75 KFGZ 282144
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
244 PM MST FRI JUL 28 2017

AZC005-007-282245-
/O.CON.KFGZ.FF.W.0064.000000T0000Z-170728T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Coconino-
244 PM MST FRI JUL 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR
GILA AND COCONINO COUNTIES...

At 234 PM MST, Doppler radar indicated that heavy rain over the 
Highline fire scar had ended. Earlier, between 0.25 and 1.00 inches 
of rainfall in less than 30 minutes was estimated by radar. This was 
in good agreement with the 0.49 measured by a rain gage located on 
the fire scar. 

Some roadways and trails within and downstream of the scar, 
including Forest Road 112, may be inundated or washed out.  Homes 
downstream of the scar in the Bonita Creek, Ellison Creek, Pyle 
Ranch, and La Cienega Ranch areas may be impacted by high water and 
debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will likely trigger flash floods and debris flows in 
and near the Highline fire scar.  Move to higher ground. 

&&

LAT...LON 3438 11115 3434 11118 3434 11126 3435 11128
      3436 11129 3441 11123 3441 11122 3440 11117

$$

McCollum
488 
WGUS75 KFGZ 282238
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
338 PM MST FRI JUL 28 2017

AZC005-007-282247-
/O.EXP.KFGZ.FF.W.0064.000000T0000Z-170728T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Coconino-
338 PM MST FRI JUL 28 2017

...THE FLASH FLOOD WARNING FOR GILA AND COCONINO COUNTIES WILL EXPIRE
AT 345 PM MST...

The heavy rain has ended over the Highline fire scar ended over an 
hour ago. Flooding is no longer expected to pose a threat. Please 
continue to heed any areas of ponding or flowing water.

LAT...LON 3438 11115 3434 11118 3434 11126 3435 11128
      3436 11129 3441 11123 3441 11122 3440 11117

$$

McCollum

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:50 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 28, 9:50 AM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
950 AM MST Fri Jul 28 2017

.SYNOPSIS...Expect daily chance for showers and thunderstorms as
an active monsoon pattern remains in place across northern Arizona
into next week.

&&

.DISCUSSION...Satellite and radar imagery shows extensive cloud
cover across much of area, and a line of light showers across
eastern Coconino and western Gila counties. Short-term model
guidance suggests this band will weaken and continue it's
westward push through the morning hours.

Surface observations reveal dew points are up a bit from
yesterday morning, with values ranging from the mid 50's to mid
60's across the region. However, this mornings upper-air sounding
from near Flagstaff shows slight warming between 500 and 400 mb.
As a result, mixed layer instability remains on the low side,
roughly 700 J/kg or less across the area.

Most hi-res model guidance indicates convective initiation over
higher terrain beginning first for locations from Flagstaff
eastward. This makes sense given the presence of a strengthening
inverted trough in this area. Subsequent outflow boundaries then
initiate new convection further west, with a line of storms
propagating through Yavapai County by the mid afternoon.

The 0-6 km mean wind is forecast to be light and from the north,
roughly 5 knots or less. Deep layer bulk shear remains light,
which is typical for this time of year. Although, the GFS predicts
bulk shear values approaching 20 - 25 knots in far northeast
Arizona. With that said, slow storm movement, modest instability
and relatively light wind shear should combine to make flash
flooding the primary hazard from today's storms.

&&

.PREV DISCUSSION /407 AM MST/...Over the weekend and into early
next week, a developing inverted trough across the southern
portion of the state will turn the flow aloft to the southeast.
This will advect more moisture-rich air northward with continued
chances for showers and thunderstorms each afternoon and evening.
There are some indications of a bit of drier air making its way
into the region the middle of next week with decreasing storm
chances. This will continue to be monitored over the coming days.

&&

.AVIATION...For the 12Z package...Scattered SHRA/TSRA expected
again from around 18Z to 02Z with MVFR to IFR conditions in the
heavier storms. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect daily rounds of showers and thunderstorms
across the fire district this weekend and into early next week.
Winds to be generally light except in the vicinity of thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/TPS
AVIATION...Suk
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:13 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Jul 28, 3:52 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Jul 28, 4:04 PM MSTSevere Thunderstorm WarningFGZYavapai22 min
Jul 28, 4:24 PM MSTSevere Thunderstorm WarningFGZYavapai12 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.